Hail, Koochiching
- When
- June 19, 8:25 AM CST
- Where
- Koochiching County, 1.38 mi N of Pelland
- Measured
- 2.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.520, -93.570
Thunderstorms dropped large hail over parts of far north central Minnesota the morning of June 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms dropped large hail over parts of far north central Minnesota the morning of June 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 19, 2:56 AM CST, 5 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 356 AM CDT SUN JUN 19 2016 .SHORT TERM...(Today through Tonight) Issued at 356 AM CDT Sun Jun 19 2016 At 345 AM...Surface high pressure was centered over the eastern United States, and it was helping to provide clear skies and very light wind speeds across the Northland. However, high clouds were spreading into the Northland from the west, which were associated with a thunderstorm complex over north-central North Dakota and southern Manitoba. The storm complex was associated with a surface low in western North Dakota and a shortwave trough lifting through northern North Dakota and southern Saskatchewan/Manitoba. A subtle warm front stretched from the area of low pressure east and south across the Northern Plains into Minnesota. Early this morning...The majority of the models suggest the storm complex will track east-northeast into northwestern Minnesota, southeast Manitoba, and northwest Ontario. There is some sense to this since the low is lifting northeast and the warm front is lifting north, and the storm complex will attempt to feed on the warm/humid air on the cool side of the warm front. Also, the latest radar trends show the southern-most cluster of storms tracking slightly to north as it moves east. While indications are for it to mainly miss our forecast area, it could clip the far northwest forecast area, including the International Falls area, this morning around 7 AM to 9 AM. If it does, the main threats will be damaging winds and brief torrential rain. This morning and early this afternoon...Cloud cover will continue to spread into the Northland as the storm complex approaches from the west. Expect most of the cloud cover to dissipate or move out of the forecast area by early this afternoon as a subtle upper level ridge shifts into the Northland in the wake of the passing low and shortwave trough in Canada, and as the warm front lifts into Canada. Strong south-southwesterly winds will quickly develop today, ushering warm and humid air into the region ahead of the cold front, associated with the low moving into Canada, approaches from the west. There is good model agreement that there will be widespread 15 to 20 mph sustained wind speeds with gusts of at least 25 to 35 mph. The rap, nam, and gfs soundings have 30 to 40 knots of flow in the mixing layer, so gusts could be substantially higher, but was not confident to forecast above 35 mph yet. May need to increase the gusts later in the shift. Temperatures are expected to climb well into the 80s for all but the far North Shore, which should only get 70s because of the southerly flow from Lake Superior. The dew point temperatures will climb to the upper 60s, so the combination of the heat and humidity will make it feel close to 90 degrees for most areas. The southwest flow will cause downslope warming for the Twin Ports shoreline, so increased the temperature far above models to the upper 80s. Late this afternoon and this evening...There is an enhanced risk of severe weather for the Northland. There will be falling heights across the Northland as a potent upper level low and its trough move east of the Rockies into southern Manitoba and North Dakota. The falling heights will be providing synoptic lift across the Northland. The lift should be sufficient to develop thunderstorms along the cold front in northeast Minnesota by late this afternoon or this evening when the capping breaks. These storms will tap into an environment with mixed layer cape up to around 2500 J/kg, deep layer (0 to 6 km) wind shear of 40 to 50 knots, strong westerly upper-level steering flow, strong southwesterly low- level (25 to 30 knot 0.5 km wind speeds) inflow, and precipitable water values of 1.75 to 2.0 inches. This environment will likely favor supercell development at the onset of activity, and those storms will be capable of large hail, damaging winds, frequent lightning, and torrential rainfall. The storm types may transition to a more linear complex in the evening as outflow from the multiple storms organize and reinforce the cold front, transitioning the main threat to damaging winds for northwest Wisconsin. The greatest threat for severe weather appears to be the southwest forecast area, including the Brainerd Lakes, Aitkin, Cloquet, areas, and the Interstate 35 corridor from Pine City to Duluth. There could be brief flash flooding if the storms are able to train, but otherwise think the storm movement should be quick enough to prevent any single storm remaining on any particular location for very low. Tonight...There could be lingering storms across the far southeast forecast area around midnight, but the storms should exit a few hours before dawn. Cooler and much less humid air will build into the Northland in the wake of the cold front. There should be a clearing trend overnight from the northwest. Temperatures will drop to the upper 50s and lower 60s. .LONG TERM...(Monday through Saturday) Issued at 356 AM CDT Sun Jun 19 2016 By Monday all the Northland will be in a post cold frontal situation with much cooler air coming in on very strong northwest flow. One more upper level short wave embedded in the cyclonic flow will graze northern MN with some spotty morning showers. otherwise...it will be dry but very breezy. With steep lapse rates in the cold air advection, there will be mixing from about 6k feet, mixing down winds of 30 kts. In the upper levels the omega block across much of the U.S. will keep the region dry through mid week with seasonal temperatures in the 70s. However...by Thursday the extended models are hinting at another upper level short wave riding across the ridge over the High Plains, and affecting the Northland late in the week with a round of showers and storms. There are still some timing differences between the GFS and ECMWF with the GFS faster and stronger, but the general idea is similar. The for the weekend, a deep low will be making landfall on the NW Pacific coast and ride through the ridge over the weekend, pointing to a stormy weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1232 AM CDT Sun Jun 19 2016 A warm front stretched from North Dakota east into northern Minnesota late this evening and will continue to lift north overnight. A low level jet will develop overnight and may cause some additional showers and thunderstorms to form, mainly along and north of Highway 2. Fog will be possible again, but we do not expect it to be as widespread as Friday night. A complex of strong to severe storms over northwest North Dakota and southeast Saskatchewan will continue to move east overnight making it into KINL around or shortly after 11Z. These storms will continue east through the morning and will be capable of producing strong winds. The storms may stretch further south but we limited the mention to KINL at this time. A cold front will then be the focus for more storms Sunday afternoon into Sunday evening and these storms could be quite strong producing large hail, damaging winds, and frequent lightning. && .PRELIMINARY POINT TEMPS/POPS... DLH 88 58 75 50 / 40 70 10 10 INL 84 56 71 48 / 50 30 20 10 BRD 89 60 77 53 / 60 70 10 0 HYR 87 60 79 51 / 10 60 10 0 ASX 86 62 76 51 / 10 60 0 10 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...Grochocinski LONG TERM...CLC AVIATION...Melde/CLC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 418 AM CDT SUN JUN 19 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201000- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 418 AM CDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM COMPLEX COULD CLIP NORTH CENTRAL MINNESOTA EARLY THIS MORNING...AROUND 7 AM TO 9 AM...AS IT TRACKS FROM NORTH DAKOTA TOWARDS NORTHWEST ONTARIO. IT COULD BRING DAMAGING WINDS AND BRIEF TORRENTIAL RAINFALL TO SOME AREAS NEAR THE CANADIAN BORDER...INCLUDING THE INTERNATIONAL FALLS AREA. VERY GUSTY SOUTHERLY WIND FLOW WILL DEVELOP ACROSS MUCH OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TODAY. THERE WILL LIKELY BE WIDESPREAD GUSTS TO AROUND 35 MPH...BUT GUSTS COULD EXCEED 40 MPH. THUNDERSTORMS WILL LIKELY DEVELOP ACROSS NORTHEAST MINNESOTA LATE THIS AFTERNOON AND THIS EVENING ALONG A COLD FRONT...AND THE STORMS WILL SPREAD INTO NORTHWEST WISCONSIN LATER IN THE EVENING WITH THE ADVANCING COLD FRONT. THERE IS AN ENHANCED RISK OF SEVERE WEATHER...ESPECIALLY ACROSS THE PARTS OF NORTHEAST MINNESOTA SOUTH OF HIGHWAY 2 AND NEAR AND WEST OF THE INTERSTATE 35 CORRIDOR. THE STORMS WILL BE CAPABLE OF LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL RATES. THE TORNADO THREAT APPEARS TO BE LOW...BUT NOT IMPOSSIBLE. ANY ONE WITH OUTDOOR PLANS IS HIGHLY ENCOURAGED TO CLOSELY FOLLOW THE LATEST FORECASTS FROM THE NATIONAL WEATHER WEATHER SERVICE TODAY...MONITOR THE RADAR LATER THIS AFTERNOON AND THIS EVENING...AND DEVELOP PLANS TO GET YOURSELF TO A SAFE PLACE FROM THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE LOW CHANCES FOR THUNDERSTORMS ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN WEDNESDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING FOR THE CONSIDERABLE THREAT OF SEVERE WEATHER FOR THE STORMS THAT WILL LIKELY DEVELOP WITH A PASSING COLD FRONT. LSZ121-140>148-201000- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 418 AM CDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHERLY FLOW ACROSS WESTERN LAKE SUPERIOR THIS MORNING THROUGH THIS EVENING WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT FOR SOME AREAS OF THE SOUTH AND NORTH SHORES. A SMALL CRAFT ADVISORY IS IN EFFECT. PLEASE READ THE LATEST MARINE WEATHER MESSAGE FOR MORE INFORMATION. THUNDERSTORMS WILL LIKELY AFFECT WESTERN LAKE SUPERIOR LATE THIS AFTERNOON AND THROUGH LATE THIS EVENING...ESPECIALLY ALONG THE NORTH SHORE AND TWIN PORTS AREA. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH THE STORMS CAPABLE OF LARGE HAIL...WIND GUSTS OF MORE THAN 40 KNOTS...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL RATES. ANYONE WITH PLANS FOR BEING ON LAKE SUPERIOR TODAY ARE HIGHLY ENCOURAGED TO CLOSELY FOLLOW THE LATEST FORECASTS FROM THE NATIONAL WEATHER WEATHER SERVICE TODAY...MONITOR THE RADAR LATER THIS AFTERNOON AND THIS EVENING...AND DEVELOP PLANS TO GET YOURSELF TO SHORE AND SAFETY FROM THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE LOW CHANCES OF THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR WEDNESDAY NIGHT THROUGH SATURDAY. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
722 AM CDT SUN JUN 19 2016
MNZ010-191245-
KOOCHICHING-
722 AM CDT SUN JUN 19 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING
COUNTY...
AT 721 AM CDT...A STRONG THUNDERSTORM WAS 18 MILES NORTH OF UPPER RED
LAKE...MOVING EAST AT 55 MPH.
WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...TORRENTIAL RAINFALL...
AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS
STORM.
THIS STORM WILL AFFECT RURAL AREAS OF NORTHWESTERN KOOCHICHING
COUNTY...INCLUDING FRANZ JEVNE STATE PARK.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4870 9435 4871 9429 4869 9425 4866 9425
4865 9423 4864 9400 4863 9395 4863 9389
4807 9387 4814 9442 4867 9443 4871 9442
4871 9438
TIME...MOT...LOC 1221Z 268DEG 53KT 4838 9488
G2SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
745 AM CDT SUN JUN 19 2016
MNZ010-191315-
KOOCHICHING-
745 AM CDT SUN JUN 19 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN KOOCHICHING COUNTY...
AT 744 AM CDT...A STRONG THUNDERSTORM WAS 16 MILES NORTH OF
WASKISH...MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...TORRENTIAL RAINFALL...
AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS
STORM.
THIS STORM WILL BE NEAR...
LOMAN AROUND 815 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GRAND FALLS...BIG
FALLS...AND LITTLEFORK.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
SHELTER IMMEDIATELY INSIDE A BUILDING OR VEHICLE UNTIL THIS STORM
PASSES.
LAT...LON 4857 9380 4853 9382 4852 9380 4851 9365
4853 9363 4852 9361 4854 9349 4804 9346
4818 9442 4858 9443 4862 9383
TIME...MOT...LOC 1244Z 269DEG 43KT 4839 9442
G2The Duluth radar (KDLH), 213 km away, was scanning. The volume nearest the first event began at 14:25 UTC.
5 hail. Local standard time, as filed.
Most of the hail stones were 1.75 inches in diameter, but there were several up 2 inches in diameter.
The report was from a Voyageurs National Park Ranger.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642694, 642695, 642696, 642697, 642698.